Amateur weight-lifter develops heart disease after using powerful combination steroid

An amateur weight-lifter developed a serious heart condition after using a powerful combination (anabolic-androgenic) steroid, reveal doctors, writing in the journal BMJ Case Reports.

Anabolic-androgenic steroids, or AAS for short, are synthetic derivatives of the male hormone testosterone. They are usually used to treat abnormally low testosterone levels, caused by HIV infection, and anaemia caused by bone marrow or kidney failure.

But they are also often used by athletes to boost and give them a competitive advantage. An estimated 3 million Americans abuse them.

In this particular case, a 60 year old was admitted to intensive care with severe breathing difficulties after contracting pneumonia. As he was training for a weight-lifting competition, he had been taking very high doses of testosterone, and getting illegal stem cell infusions from his trainer.

A battery of tests indicated that he had non-ischaemic cardiomyopathy, a condition in which the is weakened and its electrical signalling impaired.

AAS abuse can cause cardiomyopathy in patients who don't have any of the usual risk factors for this condition, especially when taken regularly at high doses, the authors warn.

The man was given several types of drugs to treat his condition and advised to wear a cardioverter defibrillator, a portable device that monitors the 's rhythm and stabilises it when it becomes irregular, to ward off a cardiac arrest.

At his 6 month check up, his condition had improved, but he still had symptoms.

Most of those who develop heart problems after taking AAS are young and at low risk of heart disease or stroke, the authors point out. Older people who AAS may be more vulnerable to the effects of these muscle-builders, and therefore at even greater risk of serious harm, they suggest.


Explore further

FDA warns of dangers from testosterone supplements

More information: Cardiomyopathy induced by anabolic-androgenic steroid abuse. BMJ Case Reports (2018). DOI: 10.1136/bcr-2017-223891
Provided by British Medical Journal
Citation: Amateur weight-lifter develops heart disease after using powerful combination steroid (2018, July 23) retrieved 21 March 2019 from https://medicalxpress.com/news/2018-07-amateur-weight-lifter-heart-disease-powerful.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
3 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more